Display Settings:

Format

Send to:

Choose Destination
Surg Today. 2000;30(7):663-6.

Acute arterial thrombosis with antithrombin III deficiency in nephrotic syndrome: report of a case.

Author information

  • 1Department of Cardiovascular Surgery, Saiseikai Suita Hospital, Suita, Osaka, Japan.

Abstract

Nephrotic syndrome frequently causes venous thromboembolic complications. Arterial thrombosis has rarely been reported and is mainly observed in children. Only six cases of lower extremity arterial thrombosis in adults have been reported in the literature. The outcome in these cases was unsatisfactory because of the high rates of limb loss and recurrence of thrombosis. We report successful treatment of a 39-year-old man who suffered from right lower extremity arterial thrombosis associated with decreased levels of serum antithrombin III. He was admitted to our hospital with severe pain in his right foot. No pulse was palpable in his right dorsalis pedis or posterior tibial arteries. His right foot was cold and mottled, with a reduced sensation and motor activity. The laboratory data revealed a serum total protein concentration of 3.9g/dl and an albumin concentration of 1.5 g/dl. The coagulation profile showed a fibrinogen level of 879 mg/dl and antithrombin III value of 9.5%. Right lower extremity arteriography showed a complete occlusion of the right deep femoral artery and popliteal artery, and a filling defect in the common femoral artery. An emergency thrombectomy was performed under general anesthesia. The patient was treated successfully, and surgical treatment was followed by anticoagulant therapy with 1,000 units of antithrombin III. A renal biopsy revealed histologic evidence of minimal change of glomerulonephritis. He was discharged 3 months later, and no recurrence of thrombosis has yet been observed.

PMID:
10930236
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Springer
    Loading ...
    Write to the Help Desk